Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

June 24, 2021Goshen County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jun 24, 2021, 6:40 PM MDT for Goshen County, Wyoming. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 6:40 PM MDT (00:40 UTC)
Expired
Jun 24, 2021, 7:00 PM MDT
In force
20 min
Issued by
NWS Cheyenne, WY

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 72 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS85 KCYS 250040
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
640 PM MDT Thu Jun 24 2021
 
WYZ108-250100-
Goshen County WY-
640 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN COUNTY UNTIL
700 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs Recreation Area, or 29 miles south of Torrington, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and
Hawk Springs.

LAT...LON 4157 10418 4157 10437 4167 10441 4182 10435
      4175 10409
TIME...MOT...LOC 0039Z 208DEG 25KT 4165 10430 

$$

Mokry

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jun 24, 5:37 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 24, 5:37 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
537 PM MDT Thu Jun 24 2021

.SHORT TERM...(Late this afternoon - Saturday)
Issued at 220 PM MDT Thu Jun 24 2021

Early afternoon GOES-W satellite review showed a upper low spinning
over northwest UT with a trough trailing to the southeast. Embedded
shortwave energy, abundant subtropical moisture, and instability
generated scattered to numerous convection across UT, CO and WY.
Scattered showers and thunderstorms were confined along and west
of the Laramie Range. Latest SPC mesoanalysis depicts MUCAPE of
500-1000 j/kg and 25-30 kt 0-6 km bulk shear over the CWA. Activity
west of the Laramie Range has been meandering in and around the burn
scars in far southeast Carbon and southwest Albany counties. Radar
rainfall estimates of 0.25" to 0.75" necessitated the issuance of
an areal flood advisory for the Ryan Park burn scar earlier this
afternoon. Will continue to monitor these areas for additional
convective development through the late afternoon and early evening.
Besides the potential for brief moderate to heavy rainfall, gusty
winds of 40 to 50 MPH and small hail will be possible.

Thunderstorm coverage will diminish to isolated later this evening
and overnight, but increase once again Friday afternoon and evening.
Overall severe threat will be low with cooler temperatures, slightly
lower MUCAPE and shear. Gusty winds, lightning, small hail and locally
heavy rain will be the primary hazards. SPC updated the Day2 outlook
Marginal risk for strong storms south of a Carpenter-Kimball-Sidney
line. High temperatures Friday will be 10-15 degrees cooler than
Thursday with mid 60s to mid 70s.

Showers and scattered thunderstorms will taper off Friday night, with
mainly scattered coverage Saturday. The severe and heavy rain threat
will be lower, with high temperatures a couple degrees warmer in the
afternoon.

.LONG TERM...(Saturday Night - Thursday)
Issued at 321 AM MDT Thu Jun 24 2021

Key Messages:

1) Below normal highs late weekend by 10F degrees as scattered clouds
and showers continue behind a cool front.

2) Return to near normal temperatures mid-next week with some isolated
showers possible with limited overall coverage.

Weather Discussion: Interesting changes in the run to run global
models and ensembles compared to yesterday as the degree of warm-up
through early-to mid-next week looks more subdued at this time. While
we will start below normal for high temperatures Sunday and even
into Monday, a warning trend is still on track mid-to late-week.
The degree of warming however, now looks to be more in limited
given model solutions of a large omega block forming across the
Canadian West coast with WY/NE more locked under the downstream
trough wavelength.

For Sunday, H7 temperatures will be the coolest of the period at
only +2C east to +4C west, with this being impressively -2 to -3
standard deviations below normal for this time of year. In fact,
through the entire week, the region stays at near to almost one
standard deviation below normal for H7 temperatures per the latest
GFS deterministic solution. ECMWF is a bit warmer but also showcases
the blocking omega pattern with only subtle H7 temperatures
differences. Despite the cooler conditions, showers and a few
thunderstorms will be likely Sunday with 500-700 J/Kg MUCAPE. More
limited area of showers Monday closer to the WY/CO border and
will need to monitor nuances of next week for a closed low possibly
forming nearby at the base of the downstream omega trough. This
could aid in some shower activity - but confidence is low overall
and forecast details will need to be refined.

This nearby troughing was once advertised to be farther east and
progressive early next week now appears more stagnant with deeper
northerly flow over the region next week. The more persistent northerly
H7-H3 flow will limit overall warming amounts depending on where the
thermal ridge sets up to our west. Will still need to maintain watch
on elevated fire weather conditions but relative humidity recoveries
should be decent each night despite still falling into the teens for
western high terrain areas in the afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 528 PM MDT Thu Jun 24 2021

VFR conditions across southeast Wyoming and the Nebraska
panhandle, but thunderstorm activity has increased over southeast
Wyoming and is currently moving east into the Nebraska panhandle.
As the showers and thunderstorms move through overnight, expect
brief periods of gusty winds in variable directions and possibly
limited visibilities. Thunderstorms likely to transition into
showers around sunset and continue as showers moving east through
the overnight hours. Fog possibly at KBFF, KAIA, and KCDR after
12Z, dropping visibilities and ceilings to MVFR.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Thu Jun 24 2021

No fire weather concerns through this weekend with periods of showers
and scattered thunderstorms producing beneficial wetting rains. Some
of the showers and storms may generate locally heavy rain and erratic
wind gusts to 50 MPH. Considerable cloud cover and precipitation coverage
will result in cooler temperatures. A upper ridge of high pressure will
remain parked over the northern Rockies much of next week. Temperatures
will gradually warm to seasonal normals and minimum relative humidities
from 20 to 30 percent. Isolated afternoon showers and thunderstorms
will be possible each day next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...JSA
AVIATION...LK
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 24, 5:15 AM MDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
515 AM MDT Thu Jun 24 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
251115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
515 AM MDT Thu Jun 24 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected to develop along and east
of the Laramie Range by early to mid afternoon, becoming numerous
in coverage during the late afternoon and evening. A few strong to
severe storms are possible. The main hazards will be strong wind
gusts up to 60 MPH and hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Numerous showers and storms are expected again on Friday.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the National Weather
Service in Cheyenne.

WYZ104-105-109>113-115-251115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-
515 AM MDT Thu Jun 24 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected to develop by early to mid
afternoon, likely continuing through the evening. Some storms may
produce strong wind gusts up to 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Numerous showers and storms are expected again on Friday.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the National Weather
Service in Cheyenne.

WYZ114-251115-
Snowy Range-
515 AM MDT Thu Jun 24 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Multiple rounds of showers and thunderstorms are expected in the
vicinity of the Snowy Range today and tonight. Some storms could
produce locally heavy rainfall, resulting in a conditional threat
for flash flooding and debris flows over the Mullen Burn Scar.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Numerous showers and storms are expected again on Friday.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the National Weather
Service in Cheyenne.

In the hours before

Special weather statement, Jun 24, 2:56 PM MDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT Thu Jun 24 2021

WYZ103-105-242130-
Shirley Basin WY-North Laramie Range WY-
256 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY COUNTY UNTIL
330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a thunderstorm 12 miles
west of Garrett, or 44 miles west of Wheatland. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Albany County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4196 10578 4204 10590 4219 10577 4206 10560
TIME...MOT...LOC 2055Z 227DEG 2KT 4205 10582

Brothers
Special weather statement, Jun 24, 3:33 PM MDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
333 PM MDT Thu Jun 24 2021

WYZ116-117-242200-
South Laramie Range WY-South Laramie Range Foothills WY-
333 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Campground, or 19 miles west of Cheyenne, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Campground and Buford.

This includes Interstate 80 in Wyoming between mile markers 334 and
352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4102 10520 4106 10537 4113 10534 4119 10500
      4102 10496
TIME...MOT...LOC 2133Z 245DEG 9KT 4108 10515

Brothers
Special weather statement, Jun 24, 4:56 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
456 PM MDT Thu Jun 24 2021

WYZ101-102-242330-
Converse County Lower Elevations WY-Niobrara County WY-
456 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Manning Ranch, or 36 miles northeast of Douglas,
moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Niobrara and northeastern Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4309 10500 4314 10506 4325 10509 4333 10487
      4320 10469 4308 10490
TIME...MOT...LOC 2255Z 234DEG 21KT 4317 10493

Mokry
Special weather statement, Jun 24, 6:38 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
638 PM MDT Thu Jun 24 2021

NEZ095-WYZ102-250100-
North Sioux NE-Niobrara County WY-
638 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES UNTIL 700 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Harrison, or 17 miles east of Lusk, moving north at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Van Tassell.

LAT...LON 4268 10399 4267 10407 4276 10433 4285 10432
      4289 10426 4281 10393 4273 10391
TIME...MOT...LOC 0038Z 193DEG 15KT 4274 10412

Mokry
Special weather statement, Jun 24, 6:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
640 PM MDT Thu Jun 24 2021

WYZ108-250100-
Goshen County WY-
640 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN COUNTY UNTIL
700 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs Recreation Area, or 29 miles south of Torrington, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and
Hawk Springs.

LAT...LON 4157 10418 4157 10437 4167 10441 4182 10435
      4175 10409
TIME...MOT...LOC 0039Z 208DEG 25KT 4165 10430

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:38 PM MDTSpecial Weather StatementCYSNiobrara22 min
Jun 24, 7:24 PM MDTSpecial Weather StatementCYSScotts Bluff21 min
Jun 24, 7:25 PM MDTSpecial Weather StatementCYSSioux20 min
Jun 24, 7:45 PM MDTSpecial Weather StatementCYSSioux15 min
Jun 24, 8:00 PM MDTSpecial Weather StatementCYSSioux15 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.